The aftermath…

You know, when Dr. Kauh told me about the side effects of Gemcitabine-based chemotherapy, one thing he stressed was that the effects would be cumulative.  He said that I’d feel okay in the beginning, but as time went on, I would feel worse and worse.  Last night, I fell asleep twice while sitting on my living room couch.  Now, perhaps going into work took more out of me than I expected, but I was surprised at how tired I actually was.

This morning, I slept in and upon getting up, had breakfast (cereal and a cold slice of pizza — perhaps not the MOST nutritious, but there it is).  About an hour or so later, I started having a lot of discomfort in my chest and abdomen (something akin to reflux), followed closely by some of the worst nausea I have had during my treatments (at the risk of being too graphic, I was sitting on the floor in the bathroom waiting for the inevitable — which, by the way, never came).

After about 20 minutes (and a compazine), the pain and nausea subsided, but my disinterest in solid food persists (though, I did go crazy and have TWO slices of buttered toast for dinner).  I have tried, unsuccessfully to convince friends and family that it was just coincidence that I had chemo yesterday and was feeling under the weather today; no one believed me.  I must say that I am not entirely enthusiastic about my treatment if my reactions to chemo will only get “worse and worse.”

I have been remiss about not mentioning my participation in the Atlanta PurpleStride 2008 walk to raise money for the Pancreatic Cancer Action Network.  Thank you so much to those of you who have already donated.  If you haven’t done so already, please consider it.  I have also heard from several folks who are going to walk with me on November 15th.  I am looking forward to being with all my friends and family who will be there in support of me and the other folks affected by pancreas cancer.

Thank you all!

Merle

  1. Hi Merle,
    What you just described sounds totally normal, unfortunately. Chris got very sick from Gemzar the first cycle or two until we sorted out the pre-meds. He has delayed nausea meaning he gets hit hardest 4 to 5 days out. So our solution was an IV of Aloxi which is given before the Gemzar and prevents nausea for up to 5 days. Then for the next few days he takes Compazine and Zofran every few hours preventatively even if he feels normal. Compazine on its own will probably not help much. You might ask your doctor for something additional. Seems like you can’t really overdo it with the anti-nausea meds–you just have to find the right combo. Good luck and I hope you’re feeling better soon!

    Amy in Baltimore

Discussion Area - Leave a Comment